Risks of Heroin: Smoking, Snorting, & Injecting
Heroin is an addictive, illegal drug that is derived from the opium poppy plant.1, 2 It has various methods of use,1 each of which comes with unique risks. Read on to learn about:
- How heroin is taken, and the effects of the different methods of use.
- Signs of a heroin overdose and how to help.
- Warning signs that someone has a problem with heroin.
- Getting help for heroin addiction.
How is Heroin Used?
Heroin can be a powdered substance (white or brown in color) or a hard, sticky substance (black in color) that is usually referred to as black tar heroin.1, 2
Smoking and injecting heroin cause the effects to be felt most rapidly and increases the risk of an overdose.2
People typically use heroin because it causes an initial rush of euphoria. It also reduces feelings of pain and induces a sense of sleepiness and relaxation.1, 2
Additionally, heroin stimulates areas of the brain associated with reward and motivation, which contributes to people to want to continue taking the drug.2
Since smoking heroin involves inhaling the vapors produced after heating the drug, the effects are felt extremely quickly.2, 4 Heroin may be smoked in a glass pipe or it may be heated on aluminum foil while using straw or tube is used to inhale the smoke. This method is commonly referred to as “chasing the dragon,” because the user chases the smoke vapors as the heroin rolls across the foil.4, 5
While smoking heroin is typically viewed as less risky than injecting, it has been linked to a range of negative effects.4, 6 These include:1, 2, 4, 5, 6
- Increased risk of developing an addiction since the drug’s effects are felt faster.
- Respiratory issues, such as difficulty breathing, wheezing, shortness of breath, increased risk of pneumonia, emphysema, and chronic obstructive pulmonary disease (COPD), persistent cough with excess phlegm, collapsed lungs, and fluid in the lungs.
- Over time, chasing the dragon has been associated with toxic leukoencephalopathy, which is brain damage that can proceed in stages and become potentially fatal. Symptoms include slow or slurred speech, vocal changes, involuntary muscle contraction or twitches, writhing movements, restlessness, trouble processing information and thinking clearly, abnormal reflexes, and fever.
Snorting heroin, or inhaling it through the nose, has become more popular as the heroin available is purer and increasingly potent.7
The effects of snorting heroin are felt quickly, and while snorting heroin is generally considered less risky than injecting heroin, this method too can have harmful effects.2, 7 These include:1, 2, 4, 7
- Greater risk of contracting hepatitis C if paraphernalia for snorting is shared.
- Increased likelihood of fungal infections in the sinuses.
- Irritation or damage to nasal tissue, or perforated septum (the thin wall between the nasal passages) in severe cases.
- Damage or death of tissue in the soft palate or sinuses.
Dissolving and then injecting heroin into a vein is one of the fastest ways for the drug to reach the brain, although it can also be injected into a muscle or under the skin.2, 4, 8
The harmful effects of injecting heroin include:1, 2, 4, 6, 7, 8
- Bacterial infections affecting the blood vessels, heart valves, or lining of the heart (endocarditis).
- Cellulitis (infection of the skin).
- Clogged blood vessels due to additives or impurities in the heroin, which can permanently damage various organs, including the brain, kidneys, liver, or lungs.
- Greater risk of contracting and spreading hepatitis B, C, or HIV if injection paraphernalia or needles are shared.
- Higher risk of developing an addiction.
- Immune reactions to additives or contaminants, leading to the development of arthritis or other rheumatological issues.
- Muscle stiffness.
- Necrotizing fasciitis (bacteria that destroys tissue).
- Osteomyelitis (infection within a bone).
- Paralysis of the vocal cords.
- Respiratory complications, such as excess fluid in the lungs, collapsed lungs, shortness of breath, increased risk of tuberculosis, scarring of the lungs, wheezing, difficulty breathing, pulmonary hypertension, and pneumonia.
- Scarred and collapsed veins, which can lead to swelling in the extremities.
- Tetanus infection.
- Wound botulism, which is generally associated with subcutaneous injection.
What Does a Heroin Overdose Look Like?
A heroin overdose can be fatal; however, getting medical attention and treatment as soon as possible can increase the chances of survival.1, 2
Warning signs of a heroin overdose include:1, 2, 8, 9
- Breathing that is slow, shallow, or has stopped.
- Limbs and body falling limp.
- Extreme drowsiness or loss of consciousness.
- Making choking or gurgling noises.
- Skin that is pale, cold, or blue.
- Tiny, pinpoint pupils.
How to Tell if Someone is Using Heroin
While only a medical or mental health professional can diagnose an opioid use disorder (OUD), there are some warning signs to be aware of that can indicate that someone might have an issue with heroin.7
The criteria doctors use when diagnosing an OUD include experiencing at least two of the following in a one-year period:1, 2, 7
- Cutting back or quitting important activities or hobbies because they interfere with heroin use.
- Developing a tolerance or needing more heroin to experience the desired effect.
- Experiencing strong cravings to use heroin.
- Experiencing withdrawal symptoms when heroin use is stopped.
- Having difficulty completing tasks at home, school, or work because of heroin use.
- Inability to stop using heroin even after it has caused or aggravated a physical or mental health issue.
- Inability to stop using heroin even after it has caused or aggravated relationship issues.
- Loss of control over heroin use, such as not being able to cut back or stop taking it even if the person wants to.
- Spending a lot of time getting, using, or recovering from heroin use.
- Taking heroin in situations that are physically dangerous, such as when driving.
- Using heroin in larger doses or for a longer time than originally planned.
- Experiencing tolerance, a need for markedly increased amounts of heroin to achieve the desired effect, or a markedly diminished effect with continued use of the same amount of heroin.
- Experiencing withdrawal symptoms after stopping or significantly reducing heroin use.
Other warning signs of heroin abuse might include:7
- Extremely small pupils.
- Sedation, or nodding off.
- Slurring while speaking.
- Stealing or engaging in other illegal behavior to pay for heroin.
- Track marks, or puncture marks, from injecting.
Getting Help for Heroin Addiction
It is possible to get help for and recover from heroin addiction. Treatment is available along a continuum of care, depending on your needs. The options can include:10
- Detox, which provides a safe environment where you can undergo medically managed withdrawal using medication to ease withdrawal symptoms and around-the-clock monitoring to prevent complications.
- Inpatient care, where you stay at a facility for the duration of treatment and receive intensive levels of group and individual therapy to address heroin use and develop the skills needed to maintain sobriety.
- Outpatient care, where you live at home and attend regularly scheduled group and individual counseling sessions, allowing you to engage in your normal daily routine while receiving treatment assisting you in maintaining sobriety.
- Sober living/aftercare, which can involve living in a supportive sober house, attending self-help meetings, private counseling, self-help meetings, and following a discharge plan designed to help you maintain sobriety after completing formal treatment.
Oxford Treatment Center is one of the foremost addiction treatment facilities in Mississippi, offering a full continuum of care for heroin addiction. From detox to aftercare, our knowledgeable and caring staff can help you overcome a heroin addiction using effective, cutting-edge techniques. To learn more about how we can help you, call us at .